Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 10, NWS Twin Cities, MN

May 25, 2010Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 25, 2010, 1:15 PM CDT for Rusk County, Wisconsin. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2010, 1:15 PM CDT (18:15 UTC)
Expired
May 25, 2010, 1:45 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rusk County, WI

The radar

The Duluth radar (KDLH), 185 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 1:30 PM CDTTSTM WND DMGHawkins, WITREES DOWN AROUND HAWKINS. CORRECTED TIME. TRAINED SPOTTER ALSO REPORTED TREES DOWN IN TOWN.
May 25, 1:40 PM CDTTSTM WND DMGHawkins, WITREES DOWN AROUND HAWKINS.
May 25, 1:40 PM CDTTSTM WND DMGIngram, WISCATTERED TREES DOWN AROUND INGRAM AND IN RURAL AREAS NORTH OF LADYSMITH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS53 KMPX 251815
SVRMPX
WIC107-251915-
/O.NEW.KMPX.SV.W.0010.100525T1815Z-100525T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 215 PM CDT

* AT 112 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 7 MILES SOUTH OF HAWKINS...OR ABOUT 20 MILES
  EAST OF LADYSMITH...AND MOVING NORTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HAWKINS...
  INGRAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4537 9068 4538 9080 4564 9100 4565 9099
      4564 9068 4563 9067 4538 9067
TIME...MOT...LOC 1815Z 158DEG 16KT 4543 9069
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
714 
WWUS53 KMPX 251845
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 PM CDT TUE MAY 25 2010

WIC107-251853-
/O.CAN.KMPX.SV.W.0010.000000T0000Z-100525T1915Z/
RUSK WI-
145 PM CDT TUE MAY 25 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

SCATTERED STRONG THUNDERSTORMS CONTINUED OVER THE NORTHEAST HALF OF 
RUSK COUNTY.  HAIL UP TO DIME SIZE AND WIND GUST TO 40 MPH ARE STILL 
LIKELY WITH THESE STORMS. 

LAT...LON 4537 9068 4538 9080 4564 9100 4565 9099
      4564 9068 4563 9067 4538 9067
TIME...MOT...LOC 1843Z 158DEG 16KT 4555 9076

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:04 PM CDT, 11 minutes earlier.

Area forecast discussion, May 25, 1:04 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
104 PM CDT TUE MAY 25 2010

.UPDATE...

ADDED 18Z TAF DISCUSSION BELOW.

&&

.DISCUSSION...

ONE MORE DAY OF ABNORMALLY HOT AND HUMID WEATHER LIES AHEAD TODAY
AS A COLD FRONT WEAKENS AS IT MOVES ACROSS THE AREA. WILL SEE
THUNDERSTORM CHANCES LINGER INTO TONIGHT...BUT COME
WEDNESDAY...MUCH DRIER AIR WORKS INTO THE REGION...GETTING RID OF
THE HUMIDITY AND KNOCKING TEMPS BACK A BIT INTO THE WEEKEND.

REMNANTS OF CONVECTION YESTERDAY ACROSS SODAK WORKING ACROSS THE
AREA NOW...WITH A STRONG OUTFLOW BOUNDARY NOTED ON RADAR JUST
PUSHING PAST THE I35 CORRIDOR AT 330 AM. THIS BOUNDARY HAD SOME
MUCH STRONGER WINDS AS IT CAME INTO WRN MN...WITH NUMEROUS
AIRPORTS REPORTING GUSTS AROUND 50 MPH /67 MPH AT WINDOM WAS THE
HIGHEST/...BUT AS THE LINE CAME THROUGH THE CITIES IT WAS LUCKY TO
MUSTER UP 30 KTS. ALTHOUGH THIS IS LOSING SOME OF ITS
PUNCH...SHOULD BE ABLE TO MAKE IT INTO WRN WI IN SOME FORM THIS
MORNING. THE BIG QUESTION SURROUNDING THIS OUTFLOW BOUNDARY IS HOW
WILL IT IMPACT LOW LEVEL MOISTURE ACROSS THE AREA FOR POTENTIAL
THUNDERSTORM ACTIVITY THIS AFTERNOON. DEWPS BEHIND THE FRONT HAVE
TAKEN A DIVE BACK INTO THE LOW 50S BEHIND. AT 06Z THE SYNOPTIC
COLD FRONT WAS ANALYZED BACK IN ERN SODAK...BUT UNLESS WE GET SOME
FORM OF MOISTURE RETURN BEHIND THIS OUTFLOW BOUNDARY...CONVECTION
WILL BE HARD TO COME BY THIS AFTERNOON ACROSS MOST OF MN. AT ANY
RATE...HAVE PULLED THUNDER CHANCES FURTHER EAST TODAY...MATCHING
UP MORE WITH THE 06Z NAM...WHICH BASICALLY KEEPS THE MN PORTION OF
THE CWA DRY...WITH MOST OF THE AFTERNOON ACTIVITY ACROSS WI. IN
WI...ML CAPES ARE STILL FORECAST TO GET UP AROUND 3K J/KG...SO
PLENTY OF INSTABILITY TO REFIRE CONVECTION ALONG THE FRONT/OUTFLOW
BNDRY...BUT WITH BULK SHEAR IN THE 20 TO 30 KT RANGE...STORMS WILL
BE MORE OF AN AIRMASS TYPE...KEEPING SEVERE THREAT TO ONLY BEING
ISOLATED.

LATER TONIGHT...A WAVE CURRENTLY OVER KS/OK WILL BE COMING ACROSS
THE CWA...ESPECIALLY IN THE 06-12Z TIME FRAME. THIS WILL LIKELY
KEEP THUNDER ACTIVITY GOING WELL INTO THE NIGHT...AND THIS MAY
ACTUALLY BE WHEN AREA SEES ITS MOST WIDESPREAD THUNDERSTORM
COVERAGE. AGAIN WITH SHEAR LIMITED...SEVERE THREAT LOOKS TO BE
LIMITED...THOUGH RAINFALL AMOUNTS WILL LIKELY BE HIGHER THANKS TO
THE ENHANCED LIFT. AFTER THAT...FRONT WILL MOSTLY BE OUT OF THE
AREA BY WEDNESDAY AFTERNOON...WITH THINGS LOOKING DRY UNTIL
SUNDAY/MONDAY...WHEN ANOTHER FRONT IS PROGGED TO SWEEP THROUGH.
MAIN TREND WITH 25.00 RUNS OF THE GFS/ECMWF WAS TO SLOW THE
PROGRESSION OF THIS FRONT DOWN...ESPECIALLY ON THE ECMWF...WHICH
BASICALLY KEEPS THE AREA DRY UNTIL LATE SUNDAY NIGHT...WITH THE
FRONT HOLDING OFF ON ENTERING THE REGION UNTIL MEMORIAL DAY. AFTER
THAT...THINGS GET A LITTLE MUDDIED AS MED RANGE MODELS TRANSITION
CURRENT HIGHLY AMPLIFIED PATTERN INTO MORE OF A ZONAL PATTERN FOR
NEXT WEEK. THIS WILL LIKELY KEEP THINGS COOLER NEXT WEEK...BUT
POSSIBLY MORE UNSETTLED AS THE ZONAL FLOW OFTEN IS.

FINAL ISSUE IS TEMPERATURES. ONE MORE HOT ONE TODAY...THOUGH
SHOULD NOT BE QUITE AS WARM AS YESTERDAY...DID UP TEMPERATURES
SOME ACROSS ERN HALF OF MN AS LESS CLOUD COVER SHOULD ALLOW
TEMPERATURES TO WARM CONSIDERABLY. HOWEVER...H85 TEMPS HAVE FALLEN
A FEW DEGREES C OVERNIGHT...SO ONLY EXPECT AN ISOLATED 90 OR TWO.
BIG STORY FOR MSP IS TONIGHT LOOKS TO BE THE FIRST TIME SINCE
SATURDAY MORNING THAT THE MERCURY WILL DIP BELOW THE 70 DEGREE
MARK. APPROACHING 72 HOURS WITH 70+F TEMPS IS QUITE THE RARITY FOR
MSP IN THE MONTH OF MAY. GOOD NEWS...FROM WEDNESDAY ON...
TEMPERATURES LOOK TO REMAIN NEAR TO A LITTLE ABOVE NORMAL...WITH
LOWS GETTING BACKING INTO THE 50S AND HIGHS GETTING UP AROUND 80.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN INSTABILITY AXIS IS OVER WEST CENTRAL WI AT THIS TIME AND
WILL REMAIN IN THAT AREA FOR THE AFTERNOON. THE GREATEST RISK OF
THUNDERSTORMS WILL BE OVER KEAU THIS AFTERNOON INTO THE EVENING.
OTHERWISE A FRONTAL BOUNDARY OVER EASTER CENTRAL MN WILL MOVE
SLOWLY INTO WESTERN WISCONSIN BY EVENING. MEANWHILE..AN UPPER
LEVEL WAVE OVER KANSAS WILL BE MOVING NE TONIGHT...INCREASING THE
CHANCE OF SHOWERS OVER SOUTH CENTRAL MN AND OTHER AREAS OF WEST
CENTRAL WI. VFR CIGS ARE EXPECTED...POSSIBLY LOWERING TO
050...KRWF TO KMSP AND KRNH. LOWER CIGS INTO MVFR DURING TSTMS
VCNTY KEAU. KSTC AND KAXN SHOULD SEE CIGS AOA 070.

THE WAVE SHOULD EXIT THE AREA BY WED AFTERNOON WITH SKC-SCT250
CLOUD CONDITIONS.

KMSP...VFR FOR THE ENTIRE PERIOD. INCREASING CHC OF SHOWERS THIS
EVENING AND OVERNIGHT WITH CIGS RMRNG AOA 050. EXPECTING THUNDER
TO REMAIN GENERALLY EAST. CLOUDS AND CIGS CLEARING TO MAINLY
SKC CONDITIONS BY WED AFTERNOON. WINDS GRADUALLY SWINGING FROM S TO
SW DURING THE AFTERNOON...AND THEN TO NNW OVERNIGHT AND NNE ON
WEDNESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JPR
Hazardous weather outlook, May 25, 4:37 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 AM CDT TUE MAY 25 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
437 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING INTO MINNESOTA LATER THIS AFTERNOON WILL
RESULT IN THUNDERSTORMS DEVELOPING AGAIN FROM SOUTH CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN AND ADJOINING PORTIONS OF
FAR EAST CENTRAL MINNESOTA. THE MOST INTENSE ACTIVITY THIS
AFTERNOON WILL LIKELY BE ACROSS WEST CENTRAL WISCONSIN...THOUGH
THE SEVERE THREAT LOOKS TO REMAIN LOW...WITH SMALL HAIL AND BRIEF
GUSTY WINDS POSSIBLE WITH THE STRONGEST STORMS.

AN UPPER LEVEL DISTURBANCE COMING UP OUT OF THE SOUTHERN PLAINS
THIS AFTERNOON WILL IMPACT EASTERN PARTS OF THE OUTLOOK AREA
TONIGHT...LIKELY LEADING TO A CONTINUATION AND EXPANSION OF
AFTERNOON ACTIVITY OVERNIGHT...SPREADING THUNDERSTORM CHANCES
FURTHER WEST INTO MINNESOTA. HOWEVER...THE SEVERE THREAT LOOKS TO
REMAIN LIMITED...WITH ISOLATED SMALL HAIL OR GUSTY WINDS POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER FRONT MOVING INTO THE OUTLOOK AREA IN THE SUNDAY AND
MONDAY TIME FRAME WILL RENEW CHANCES FOR THUNDERSTORMS.
HOWEVER...AT THIS TIME THE SEVERE TREAT LOOKS TO BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:01 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce28 min
May 25, 2:05 PM CDTSevere Thunderstorm WarningMPXRusk40 min
May 25, 6:30 PM CDTSpecial Weather StatementMPXSaint Croix45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.